California, 2011Winter Storm in California, January 3, 2011
January 3, 2011 · NWS LOX · 4 events in 4 counties and zones
A cold winter storm moved across Southern California, bringing significant snowfall to both the mountains and lower elevations between the 2nd and 3rd. Snow levels dropped to around 1500 feet at the peak of the storm.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold winter storm moved across Southern California, bringing significant snowfall to both the mountains and lower elevations between the 2nd and 3rd. Snow levels dropped to around 1500 feet at the peak of the storm. With such low snow levels, mountain areas received between 5 and 10 inches of snowfall along with southeast winds gusting between 45 and 55 MPH. Across the Antelope Valley, significant snowfall was reported over the valley floor with many areas receiving between 3 and 8 inches of snowfall. Even across some of the interior valleys of Los Angeles and Ventura Counties, snow fell with the Santa Clarita Valley (1500 feet) reporting 1 to 3 inches of snowfall while a dusting of snow was reported in the community of Piru (about 800 feet) in the Ventura County Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 3, 4:00 AM PST, 3 hours earlier.
Area forecast discussion, Jan 3, 4:00 AM PST, 3 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST MON JAN 3 2011
NEW AVIATION DISCUSSION
.SYNOPSIS...
A STORM SYSTEM MOVING THROUGH THE AREA THIS MORNING WILL CONTINUE TO
BRING SHOWERS...BREEZY CONDITIONS...AND LOW ELEVATION SNOW TO THE
AREA. SNOW IS EXPECTED AS LOW AS 1500 FEET. UNSETTLED CONDITIONS
WILL CONTINUE THROUGH THE AFTERNOON WITH A LINGERING CHANCE FOR
SHOWERS. TUESDAY THROUGH THE END OF THE WEEK IS EXPECTED TO BE DRY
BUT CONTINUED COOL.
&&
.SHORT TERM (TODAY-THU)...
COLD UPPER LOW IS OVER KBFL AND IS SLOWLY MOVING EASTWARD WHILE
WEAKENING. MAIN PRECIP THREAT HAS SHIFTED AWAY FROM SLO AND SBA
COUNTY AND IS CURRENTLY OVER VTA AND LA COUNTIES WHERE SHOWERS WILL
REMAIN LIKELY THROUGH MID MORNING BEFORE DIMINISHING TO JUST A
CHANCE. THE BIG WEATHER STORY CONTINUES TO BE THE SNOW WHICH ASIDE
FROM FALLING OVER THE MOUNTAINS IS ALSO REACH THE FLOOR OF THE
ANTELOPE AND SANTA CLARITA VLYS. SOME EARLY MORNING SNOW SHOWERS ARE
ALSO POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE VENTURA VLYS
ALTHOUGH NO ACCUMULATIONS WILL OCCUR. ACROSS THE SANTA CLARITA VLY
THE SHOWERS WILL DIMINISH AND THE SNOW LEVELS WILL RISE THIS MORNING
AND A WINTER WEATHER ADVISORY WILL END AT 9 AM...BUT NOT BEFORE 1 TO
3 INCHES OF SNOW (LOCALLY 4 INCHES IN THE FOOTHILLS) HIT THE GROUND.
WRAP AROUND MOISTURE AND EAST WINDS WILL KEEP SNOW SHOWER ACTIVITY
GOING IN THE ANTELOPE VLY (ESP IN THE FOOTHILLS) THROUGH THE
AFTERNOON AND A WINTER STORM WARNING REMAINS IN EFFECT THERE THROUGH
6 PM. WHEN ALL IS SAID AND DONE 3 TO 6 LOCALLY 8 INCHES OF SNOW WILL
COVER THE AREA WITH THE GREATEST AMOUNTS IN THE FOOTHILLS. SHOWERS
WILL CONTINUE TO ACROSS THE MOUNTAINS ALTHOUGH AS THE LOW MOVES AWAY
THE FOCUS OF THE SHOWER ACTIVITY WILL SHIFT TO THE NORTH AND EAST
FACING SLOPES. SNOW WILL BE POSSIBLE ACROSS THE GRAPEVINE AND THE
SOLEDAD PASS THROUGH THE DAY. IT WILL BE BREEZY ACROSS THE AREA
TODAY WITH NORTHEAST TO EAST WINDS 15 TO 25 MPH DEVELOPING WITH THE
LOW.
LATER THIS AFTERNOON AND OVERNIGHT THE LOW WILL WEAKEN AND MOVE OFF
INTO NEVADA ENDING THE THREAT OF SHOWERS. AT THE SAME TIME ANOTHER
UPPER LOW WILL SET UP CAMP ABOUT 400 MILES WEST OF L.A. THIS LOW
WILL THEN REMAIN NEARLY STATIONARY THROUGH THURSDAY. THIS WILL LEAD
TO THREE DAYS OF VERY SIMILAR WEATHER. SINCE THERE IS A BIG OL' LOW
OFFSHORE THERE WILL BE OFFSHORE FLOW AND MOST AREAS WILL SEE SOME
FORM OF NORTHEAST TO EAST WINDS DURING THE PERIOD. THERE WILL BE
SLOW WARMING TREND AS HGTS RISE FROM A CHILLY 558DM TO A MORE NORMAL
570 DM BY THU. MAX TEMPS WILL ACTUALLY REACH NORMALS BY THURSDAY ESP
COASTS AND VLYS WHERE THE DOWNSLOPING WILL HELP. THE UPPER LOW HAS
VERY LITTLE MOISTURE WITH IT AND SKIES WILL BE AT WORST PARTLY
CLOUDY.
.LONG TERM (FRI-SUN)...
GFS AND EC ARE IN AMAZINGLY GOOD AGREEMENT WHICH IS A NICE BREAK
FROM THE RELENTLESS DISAGREEMENTS OF LATE. BOTH MDLS MOVE THE UPPER
LOW SOUTH OF CALIFORNIA FRIDAY. BOTH MDLS AGREE THAT THE UPPER LOW
WILL HAVE AT BEST LIMITED MOISTURE AND WILL NOT BRING MUCH IN THE
WAY OF WEATHER TO THE AREA. FLOW AROUND THE NORTH SIDE OF THE LOW
WILL CONTINUE THE NORTHEAST FLOW OVER THE AREA ON FRIDAY. HGTS WILL
LOWER HOWEVER AND MAX TEMPS WILL DUMP DOWN A FEW DEGREES. A LITTLE
RIDGE EMBEDDED IN DRY NW FLOW WILL SET UP FOR THE WEEKEND AND FOR
ONCE IT LOOKS LIKE DRY CONDITIONS ARE ON TAP. AS A BONUS MAX TEMPS
WILL BE UP A FEW DEGREES AS WELL.
&&
.AVIATION...
03/1130Z...
MVFR CIGS ARE LIKELY ACROSS THE COASTS AND VLYS THIS MORNING WITH
SLOWLY IMPROVING CONDITIONS THIS AFTERNOON...EXCEPT FOR LIFR CONDS
ACROSS THE MTNS AND THE ANTELOPE VLYS. Z LEVEL NEAR 4500 FEET.
KLAX...FAIR CONFIDENCE IN TAF. CONDITIONS COULD IMPROVE 1 OR 2 HOURS
EARLIER THAN FCST. 20 PERCENT CHANCE OF IFR CONDS IN FOG AFTER
MIDNIGHT TUESDAY.
KBUR...FAIR CONFIDENCE IN TAF. CONDITIONS COULD IMPROVE 1 OR 2 HOURS
EARLIER THAN FCST.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...RORKE
AVIATION...BRUNO
SYNOPSIS...MEIER
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 3, 6:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 3 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-041400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON JAN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
TRAVEL THROUGH THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS
WELL AS THE ANTELOPE VALLEY AND THE SANTA CLARITA VALLEY WILL BE
VERY HAZARDOUS TODAY DUE TO MODERATE SNOWFALL. RAIN SHOWERS WILL
CREATE LOCAL DRIVING HAZARDS ACROSS THE LOWER ELEVATIONS. AN
ELEVATED RIP CURRENT RISK WILL CREATE HAZARDS FOR PEOPLE VENTURING
INTO THE WATERS.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 3, 7:00 AM PST to 7:10 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
Winter storm conditions developed across the mountains of Los Angeles County. By the morning of the 3rd, snowfall totals generally ranged between 5 and 10 inches. Southeast winds gusting between 45 and 55 MPH accompanied the snowfall, producing reduced visibilities in blowing snow.
Winter Storm, Ventura County Mountains
- When
- January 3, 7:00 AM PST to 7:10 AM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
Winter storm conditions developed across the mountains of Ventura County. By the morning of the 3rd, snowfall totals generally ranged between 4 and 8 inches. Southeast winds gusting between 45 and 55 MPH accompanied the snowfall, producing reduced visibilities in blowing snow.
Winter Storm, Santa Barbara County Mountains
- When
- January 3, 7:00 AM PST to 7:10 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Reported by
- Public
Winter storm conditions developed across the mountains of Santa Barbara County. Based on surrounding snowfall reports, snowfall totals between 4 and 8 inches were inferred across the data void areas above 3000 feet. Southeast winds gusting between 45 and 55 MPH accompanied the snowfall, producing reduced visibilities in blowing snow.
Winter Storm, Antelope Valley
- When
- January 3, 8:00 AM PST to 8:10 AM PST
- Where
- Antelope Valley forecast zone
- Reported by
- Public
Winter storm conditions developed across the Antelope Valley as snow levels fell to the valley floor. Numerous reports from the public indicated widespread snowfall totals between 3 and 6 inches with local amounts as high as 8 inches reported in the city of Palmdale.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 3, 20111 death · 1 event
- Winter Weather in Michigan, January 3 to 4, 201110 events
- Blizzard and High Wind in Alaska, January 3 to 4, 201165 kt wind · 2 events
- Winter Storm in Utah, January 3, 20111 event
- Frost and Freeze in Oregon, January 3, 20111 event
- Frost and Freeze in Oregon, January 3 to 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266945, 266946, 266947, 266948.